Please verify your email address to receive email notifications.

Enter your email address

We have sent you a verification email. Please check your inbox and spam folder.

Unable to send verification, please refresh and try again later.

  • Q&A with Australian Health Practitioners

    First time, are statistics that you are more likely to do it again?

    Today I took some tablets and drank just over a bottle of Baileys. I only took about 12 Efexor, I had about 30 more to take and blood pressure tablets but came to my senses I guess. Been on Efexor for over 15 years and other anti depressants before that, been depressed since childhood and I'm now 53. I have thought so often about ending it but I have always said that I wouldn't leave that legacy for my children or grandchildren. Today it was an ‘in the moment’ thing where I thought if I do this right now I can do it before I talk myself out of it. I really don't want to do it to hurt my kids (34, 30, 22) I wish I had no-one that I would hurt by doing it
  • Find a professional to answer your question

  • 1

    Thanks

    Joe Gubbay

    Clinical Psychologist, Counsellor, Psychologist, Psychotherapist

    I have worked in public hospitals as well as private practice over the past 25 years. As a clinical psychologist I treat depression, social anxiety, … View Profile

    Rather than focusing on whether you're statistically more likely to attempt suicide, I would focus on making this a turning point.  This isn't really the forum for an in depth discussion about your particular circumstances, but I would suggest the following:

    - Urgently get medical attention.  Sometimes a “failed” overdose can result in slower damage to organs that can take quite a few days to manifest. Medical help can reduce the risk of this occurring. 
    - Speak to your GP or psychiatrist regarding the attempt. The medication clearly isn't working. Another medication might be more effective.
    - Get a referral from your GP for psychological treatment, which is often effective when medication isn't.  

    I wish you all the best.

  • My research interests include immunology and the mechanisms of amyloid formation. The latter has implications for people who are dealing with Alzheimer's Disease, Parkinson's Disease … View Profile

    Writing as somebody who has had times of suicidal ideation (none recently), I completely agree with everything that Joe wrote.

    Please see your GP ASAP and tell him/her *everything* about the “tablets” that you took. They *might*  have caused some damage, which medical intervention will be able to ameliorate.

  • To add to the good advice already offered, there are also crisis supports out there for helping you in the moment of risk.  Suicide Call Back Service (named SuicideLine Victoria if you are in that state) is a 24/7 suicide helpline for any issue regarding suicide.  You could give them a call today and ask how they might help if you feel yourself becoming at risk on any given day.  You can also talk to them about setting up an array of strategies for preventing a reoccurence, including how to get some suitable counselling if you want that.

    www.suicidecallbackservice.org.au


  • dustii

    HealthShare Member

    Thanks guys, still here. I live in a small rural town, that doesn't have great doctors. The nearest large town doesn't take patients that don't live there. Have waited for months to see a counsellor. I rang Lifeline on that day. Taking it day by day. Appreciate the response

  • RileyAndro

    HealthShare Member

    Just came across this post, it made me really scared. Glad to see you're still hanging in there! Day-by-day is a good way to approach life. Keep trying to find a decent GP, and good luck!

answer this question

You must be a Health Professional to answer this question. Log in or Sign up .

You may also like these related questions

Empowering Australians to make better health choices